Vitamin D and bone loss in people with HIV

Here’s still more research on Vitamin D and its particular importance for people with HIV, who experience low levels of the vitamin and also appear more susceptible to bone loss (osteopenia and osteoporosis), possibly leading to increased risk of fractures. (See other entries under Vitamin D on this blog for details.)

The recent piece of research was reported at a British HIV conference, and focused especially on supplementing with Vitamin D to counter tenofovir-related bone hormone deficiency. (The “bone hormone” in question is parathyroid hormone, or PTH, which causes loss of calcium from the bones.) The research team measured Vitamin D and PTH levels in 45 men who were taking HIV drugs. They found sub-optimal vitamin D levels in 71% of the men and higher-than normal levels of PTH in 41%. All the patients with high PTH were taking tenofovir, and no subject whose levels of vitamin D were normal or above had high PTH.

A small study followed some of these participants as they supplemented with Vitamin D. Supplementation increased D levels, and also showed considerable effectiveness in reducing high PTH. Although this research is preliminary, it does certainly suggest that further
study of Vitamin D supplementation to counter bone loss in people with HIV is warranted.

Reference: Childs K et al. Vitamin D and calcium supplements reverse the secondary hyperparathyroidism that commonly occurs in HIV patients on TDF-containing HAART. Fifteenth BHIVA Conference, Liverpool. Poster P89. 2009.

We found information on this study at

http://www.aidsmap.com/en/news/AA992216-3C05-4F6F-93EB-3423DEC33FA9.asp

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s